Fatal overdose of local man resulted from medication

A 40-year-old Bartholomew County man who was found unresponsive in his home Jan. 21 died of an overdose of loperamide.

Loperamide is an active ingredient in the over-the-counter anti-diarrheal medication Imodium, said Jay Frederick, Bartholomew County deputy coroner.

If loperamide is taken in large amounts, the drug can bypass the blood-brain barrier and cause a high, he said.

“We believe that is what was going on in this case,” Frederick said.

The Indiana State Police investigated the death after the man was discovered by a relative who called 911 at 6:30 a.m. Jan. 21.

Coroner Clayton Nolting said toxicology tests showed that at the time of his death, the man had an extremely high dose of loperamide in his system, which can cause cardiac dysrhythmia in large doses. Cardiac dysrhythmia is an abnormal heart beat — the rhythm may be irregular in its pacing or the heart rate may be low or high.

The cause of death was listed as acute loperamide intoxication, and the manner of death is listed as accidental, Nolting ruled. The Bartholomew County Coroner’s office has been ruling the majority of overdose cases involving drugs as accidental.

In the coroner’s verdict in the case, family members of the man who overdosed said he had a history of prescription-pill abuse due to back issues.

This is the first known Bartholomew County case of this type of overdose, Frederick said, but law enforcement is now identifying use of the drug as a trend.

“Law enforcement has been hearing about Imodium abuse for several years,” Frederick said. “There hasn’t been a whole lot of attention to it because it’s not a painkiller.”

The FDA states that loperamide acts on opioid receptors to slow the movement of the intestines and decrease the number of bowel movements.

The U.S. Food and Drug Administration issued an advisory in January that it is working with manufacturers of products containing loperamide to encourage them to use blister packs or other single-dose packaging to limit the number of doses in a package.

In the advisory, the FDA warned it is continuing to receive reports of serious heart problems and deaths caused by much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product.

Loperamide is approved for use in single doses of 4 mg for the first dose followed by 2 mg after each loose stool for adults, according to the FDA. The maximum approved total daily dose is 8 mg per day for over-the-counter use and 16 mg per day for prescription use. The FDA reports that it is investigating cases in which individuals were taking hundreds of the pills each day, sometimes for weeks at a time.

Where to learn more

Information about loperamide overdose is available from the federal Food and Drug Administration at:

fda.gov/Drugs/DrugSafety/ucm504617.htm

Author photo
Julie McClure is assistant managing editor of The Republic. She can be reached at jmcclure@therepublic.com or (812) 379-5631.